PDF printable version of Consensus Guidelines for Australian Clinicians for the usage of anti-coagulants during heparin-based product shortages (PDF 135 KB)
On 22 April 2008 the Therapeutic Goods Administration (TGA) issued a recall of five batches of the anticoagulant Clexane (enoxaparin) due to the detection of an impurity in the affected batches. The impurity ‘over-sulphated chondroitin sulphate’ (OSCS) has been implicated in severe adverse reactions in the USA and Europe. In January, the USA reported 44 deaths and additional affected cases associated with exposure to unfractionated intravenous heparin produced by Baxter. More recent reports indicate that contaminated products have been linked to 81 deaths in the USA.
The TGA has required testing of all heparin based products in Australia since informed of the contamination by the US FDA in March; this resulted in identification of the five contaminated batches of Clexane. Australian pharmacists were advised in the recall to return any Clexane dispensed from affected batches to the manufacturer, and to quarantine any affected product not yet dispensed, on site, pending further advice from the TGA. There was also a TGA recall of contaminated heparinised saline product in March 2008.
No other heparin based products in Australia are currently affected. All of Australia’s unfractionated heparin is free from contamination. The alternative low molecular weight heparin product, Fragmin (dalteparin) and heparinised saline products available in Australia currently are also free from contamination.
Heparin based products are widely used across the public and private hospital sector and in the community, across elective and emergency surgical procedures, for prophylaxis and treatment of thromboembolic disorders and in investigative procedures.
The risk of adverse events associated with the contaminated Clexane is unknown. To date there have been NO reported adverse events with Clexane usage of the type seen in relation to the use of unfractionated heparin in the United States, that is, no reports of anaphylaxis-like reactions or deaths. The TGA does have ‘adverse drug reaction’ reports for all forms of heparin. The adverse events reported overseas have been associated with IV usage of the unfractionated heparin, not low molecular weight heparins. Clexane is mostly given SC with some IV usage. The adverse events seen overseas are also thought to be dose-related, that is, bolus dosing, repeated and intravenous dosing may confer greater risk of adverse events. More recently a study of the contaminant1 has shown that the adverse effects are mediated by direct activation of kinin-kallikrein pathways; that is, they are anaphylaxis-like but not due to anaphylaxis. This is important, supporting the hypothesis that acute toxicity is dose dependent.
The presence of the contaminant has been traced to the raw materials used to produce the “approved pharmaceutical ingredient” (API), which is the starting point for manufacture of heparin based products. There are concerns that manufacturers may experience difficulty in sourcing uncontaminated API for future production. This, coupled with the recent recall of Clexane in Australia and recalls of contaminated Clexane and contaminated unfractionated heparin products overseas, has the potential to lead to a global shortage of heparin based products. The TGA is endeavouring to procure alternative supplies of heparin based products, however a shortage of these products in Australia is a possible scenario for which we need to plan now.
The TGA is monitoring the ongoing availability of heparin based products in Australia and providing regular updates to the Department of Health and Ageing to assist with contingency planning. As part of this planning, the TGA and the Department of Health and Ageing are working through the Australian Health Protection Committee (AHPC) with the Clinical Colleges, the AMA, the jurisdictions, and Australia’s clinical experts to manage optimally the clinical implications of a shortage of heparin based products. These guidelines have been constructed on a consensus basis by this group to assist clinicians and their patients in rational decision-making.
The TGA and the Department will keep the medical profession and consumers informed about product availability as the situation unfolds.
This publication is available as a downloadable document.